Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 19, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 29, 2018, 2:31 PM MST for Park County, Wyoming. It was in force for 20 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2018, 2:31 PM MST (21:31 UTC)
- Expired
- Dec 30, 2018, 10:51 AM MST
- In force
- 20 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 5:57 PM MST | NON-TSTM WND GST 58 | 2 E Cody, WY | AWOS STATION COD, CODY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348 WWUS75 KRIW 292131 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 231 PM MST Sat Dec 29 2018 ...Strong winds will impact parts of northwest Wyoming this afternoon through Sunday morning... WYZ003-301115- /O.UPG.KRIW.HW.A.0020.181230T0100Z-181230T1900Z/ /O.NEW.KRIW.HW.W.0019.181229T2131Z-181230T1900Z/ Cody Foothills- Including the cities of Cody and Meeteetse 231 PM MST Sat Dec 29 2018 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MST SUNDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until noon MST Sunday. The High Wind Watch is no longer in effect. * TIMING...Until 12 pm Sunday * WINDS...35 to 45 mph winds with gusts of 60 mph. Locally higher gusts up to 70 mph are possible in the vicinity of Clark. * IMPACTS...Travelers on highway 120 from just south of Cody to Clark should be prepared for dangerous cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
777 WWUS75 KRIW 300857 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 157 AM MST Sun Dec 30 2018 ...Strong winds will impact parts of northwest Wyoming through this morning... WYZ003-301900- /O.CON.KRIW.HW.W.0019.000000T0000Z-181230T1900Z/ Cody Foothills- Including the cities of Cody and Meeteetse 157 AM MST Sun Dec 30 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * TIMING...Until 12 pm Sunday * WINDS...35 to 45 mph winds with gusts of 60 mph. Locally higher gusts up to 70 mph are possible in the vicinity of Clark. * A 58 mph wind gust was recorded at the Cody airport at 5:57 PM. * IMPACTS...Travelers on highway 120 from just south of Cody to Clark should be prepared for dangerous cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
300 WWUS75 KRIW 301751 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1051 AM MST Sun Dec 30 2018 ...High Wind Warning for the Cody Foothills Cancelled... WYZ003-301900- /O.CAN.KRIW.HW.W.0019.000000T0000Z-181230T1900Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1051 AM MST Sun Dec 30 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. Wind speeds have decreased below warning criteria. Westerly wind gusts of 30 to 40 mph are likely to continue through Sunday afternoon ahead of an Arctic cold front that will blast south around sunset Sunday. Peak wind gusts Saturday evening into Sunday morning ranged from 52 mph in the South Fork Valley and the west side of Cody to 81 mph along State Highway 120 north of Cody. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 29, 10:22 AM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Dec 29, 10:22 AM MST, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1022 AM MST Sat Dec 29 2018 .SHORT TERM...Today through Monday night Given the multiple hazards and different effects, we will split the discussion between West and East of the Divide today. West of the Divide...The main concern here is snow. There will be a bit of isentropic lift in the area today so mainly light snow will be ongoing in many areas although amounts should remain relatively light through this evening. Heavier snow will begin later tonight, especially after around 3 am or so as the cold front and trough axis swing through. This will have a major assist with some upper level dynamics in the form of a left front / rear rear quadrant jet couplet moving through the area. Most of the models are in decent agreement in having the heaviest and steadiest snow between around 3 am to early afternoon on Sunday when 1 inch an hour snowfall rates will be possible. Lighter snow will continue after that through the rest of the afternoon and into the night as well. With 700 millibar winds approaching 45 knots, winds will be quite strong at times, especially across the exposed areas. With the cold temperatures and rather powdery consistency of the snow, there will be a decent amount of blowing and drifting snow possible in some areas as well. As for the million dollar question, what about the highlights. For the most part, most amounts look to remain in the advisory range. The exception would be across the Tetons where there could be some warning level amounts. Most of these would probably be above pass level though. Since there is still time, we will let the day shift make the final call on any highlights. High pressure then builds in for Monday with a gradually clearing sky. There is a good chance inversions could set up in the deeper valleys Monday with the fresh snowfall and Monday could get very cold, possibly the coldest night of the year by Monday night. East of the Divide...We have a plethora of concerns here. In a few areas, the fog monster has crawled out of this lair early this morning. However, this fog in patchy with a capital P. For now, we will leave it out of the forecast since a lot may be gone by daybreak. We will start with wind. All the models indicate some 50 to 60 knot 700 millibar winds in the lee of the Absarokas tonight with a bit of a mountain top inversion. With the good chance of high winds, especially in the vicinity of Clark, we will hoist a high wind watch starting this evening. It could also turn quite blustery in areas like Sweetwater County and from the Red Desert through Casper. In these areas though, either 700 millibar winds are not strong enough or from the wrong direction for any wind highlights. There could be a high wind gust at the high altitude RAWS sites like Camp Creek, but since this would only effect deer this time of year, impacts would be close to zero. There could also be some rather strong winds in areas favored by northwest flow and strong cold advection on Sunday, areas like northern Johnson County and the Wind River Basin. At this time, it looks to fall short of high wind though. It will have some effects with the snow as well, more on that in the snow section. Strong winds should end by Monday with mainly light winds that day. The next concern is snow. There could be some light snow in northern areas today. Models are showing some weak lift across the northern Big Horn Basin and the Bighorn mountains this afternoon and early this evening. Moisture is lacking though so any accumulations would be fairly light. We added some slight to chance POPs in that area as a result. This should end by this evening. Most of the tonight should be largely dry as well. Snow will then spread from north to south starting Sunday morning. There are some concerns here though. The models do have some differences. The European model is by far the wettest model with a weak 500 millibar low moving over the northern portions of the state. The NAM and GFS are much drier but even they disagree a bit on the exact placement of the heaviest snow. All models do favor eastern portions of the area though. The European does tend have a wet bias though. We still have time to decide on any upgrades for highlights though. The watch looks good for the areas with the most impacts though, since snow and the aforementioned strong wind may cause some problems. The heaviest snow looks to fall Sunday night, especially during the evening hours. The European is also slower, lingering steadier snow through the day while the other models have only flurries. For now, we made only minor changes to continuity with the uncertainty since we still have time to decide here. The third concern is cold temperatures, possibly the coldest of the year. There are some uncertainties here as well. Mainly, how much snow will fall. If the American models are correct, there may not be a lot of fresh snow and this could limit albedo somewhat. However, they do have a clearing sky and this could help with the cooling and the fresh cold air mass. The European also lingers clouds longer though. Nevertheless, we could be looking at the coldest night of the winter so far for many areas on New Year's Eve. .LONG TERM...Tuesday through Saturday After a very active short term, the long term looks to be relatively quiet with a warming trend as the northerly flow on Tuesday becomes westerly by Thursday/Friday. The biggest challenge in the long-term will be how quickly the trapped basins/valleys warm up after the coldest air of this winter settles into the Cowboy State Monday. Will undercut guidance a bit in typical trapped basin/valleys, but closer to guidance in the mountains and well-mixed areas in typical wind corridors. Also the models are hinting at some strong gap flow developing in the Cody Foothills Wednesday night into Thursday morning as a strong temperature gradient sets up from the Yellowstone Plateau into the Cody Foothills. The next decent chance of precipitation looks to hold off until next weekend with a potential Pacific trough pulling into the West. Will keep Saturday dry for now, as models vary in timing/track of trough, and most guidance does not spread precipitation into the area until next Saturday night/Sunday. && .AVIATION...18Z Issuance East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminal VFR conditions will prevail through 06z Sunday. Surface west to southwest winds of 30-40 knots vicinity KCPR-KRKS through the day today, decreasing slightly after 00Z Sunday. Local MVFR ceilings in light snow or flurries may develop across the eastern Big Horn Basin Saturday afternoon, mainly vicinity and east of a KPOY-KGEY line, with partial mountain obscurations over the Bighorn Range. Ceilings should improve in this area Saturday evening. Ridgetop west wind have already increased this morning, with low level wind shear along the east slopes of the Continental Divide, vicinity KCOD- KDUB. This will continue tonight into Sunday, as these winds increase further south toward KLND. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Areas of MVFR light snow and mountain obscurations will continue vicinity and and north of a KAFO-KDUB line. To the south, the main hazard will be increasing west wind along the Interstate 80 corridor and KRKS with surface west wind 20-30 kts prevailing in the afternoon. Snow and areas of LLWS will increase across the west 06z-12z Sunday ahead of an approaching cold front. Widespread MVFR conditions, areas of IFR ceilings are expected vicinity and north of a KEMM-KPNA line by 12z Sunday. && .FIRE WEATHER... A weather system will bring light snow to western Wyoming today with steadier and heavy snow moving in tonight, especially after midnight. Other then some possible light snow across the northern Big Horn Basin, expect mainly dry conditions East of the Divide today. Strong winds will develop in the lee of the Absarokas and from Rock Springs through Casper today. Mixing and smoke dispersal will be generally poor. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Sunday evening through late Sunday night for WYZ015-018>020-022-030. Winter Storm Watch from late tonight through Sunday evening for WYZ001-002-012-013-023-024. Winter Storm Watch from Sunday afternoon through Sunday evening for WYZ010-011. High Wind Watch from 6 PM MST this evening through Sunday morning for WYZ003. Winter Storm Watch from Sunday morning through Sunday evening for WYZ014-025. Winter Storm Watch from Sunday morning through Sunday evening for WYZ008-009. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...LaVoie FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 29, 1:42 AM MST, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 142 AM MST Sat Dec 29 2018 WYZ001>020-022>030-301300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 142 AM MST Sat Dec 29 2018 ...Winter Storm Watches in Effect late Saturday night into Sunday Night Across Portions of West and Central Wyoming... ...High Wind Watch in effect for the Cody Foothills tonight... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Significant snow expected to develop in Western Wyoming tonight. Strong to high wind is possible in the Cody Foothills tonight into Sunday morning. Windy from Rock Springs to Casper. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday and Sunday night...Snow and gusty north wind developing across the area with some significant accumulation. Tuesday...Potentially the coldest air of the season moving into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:08 AM MST | High Wind Watch | RIW | Park | 12 hr |
| Dec 29, 3:07 PM MST | Winter Storm Warning | RIW | Fremont, Hot Springs, Johnson, Lincoln, Natrona, Park and 2 more | 48 hr |
| Dec 29, 3:07 PM MST | Winter Weather Advisory | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more | 48 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.